Iowa, 2009

Blizzard in Iowa, December 9, 2009

December 9, 2009 · NWS DVN · 21 events in 21 counties and zones

As the storm system intensified, blizzard conditions developed across much of eastern Iowa and extreme northeast Missouri on December 9, 2009. Frequent wind gusts over 40 mph were observed with gusts over 50 mph, which produced widespread whiteouts and visibilities near or below 1/4 mile.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

As the storm system intensified, blizzard conditions developed across much of eastern Iowa and extreme northeast Missouri on December 9, 2009. Frequent wind gusts over 40 mph were observed with gusts over 50 mph, which produced widespread whiteouts and visibilities near or below 1/4 mile. Burlington, Iowa had a peak gust of 52 mph while Independence, Iowa reported a gust of 50 mph. Many roads were closed and schools cancelled as drifts were as high as 5 feet in some areas. Blizzard conditions began early in the morning and continued through much of the afternoon. There were also scattered power outages and a few tree branches down due to the heavy snow and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 8, 8:39 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Dec 8, 8:39 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CST TUE DEC 8 2009

.UPDATE...
THIS HAS TURNED OUT TO BE A VERY MESSY WINTER WEATHER SYSTEM.
APPARENTLY...WE ARE GETTING MORE WARM AIR WRAPPED INTO THE AREA
THAN PREVIOUSLY ANTICIPATED...WITH OUR SOUTHEAST CWA UP AROUND
34...AND HOVERING AROUND FREEZING FROM ABOUT FAIRFIELD...THROUGH
THE QUAD CITIES...NORTHEAST TO AROUND FREEPORT ILLINOIS. SOUTHEAST
OF A LINE WE ARE GETTING MAINLY A MIXTURE OF PRECIPITATION
TYPES...WITH ALL RAIN DOWN AROUND MACOMB ILLINOIS. ACCUMULATING
SNOW IS CONFINED TO AREAS ALONG AND NORTHWEST OF A LINE FROM IOWA
CITY...TO JUST EAST OF DUBUQUE. SNOWFALL AMOUNTS IN THAT AREA LOOK
TO STILL BE ON TRACK. HOWEVER...WHERE THE MIXTURE OF PRECIPITATION
IS OCCURRING...HAVE HAD TO CHOP BACK THE SNOWFALL AMOUNTS
SIGNIFICANTLY...AND PUT IN OR INCREASE GLAZE ICE ACCUMULATIONS
INSTEAD. PLEASE CHECK THE NDFD GRIDS FOR THE DETAILS...BUT IN THE
SOUTHEAST HAVE DROPPED TOTAL SNOW ACCUMULATIONS TO ONLY A FEW
INCHES. ANOTHER COMPLICATION IS AN APPARENT DRY SLOT COMING IN ON
THE WATER VAPOR SATELLITE IMAGERY...ALONG WITH AREAS OF WARMER
CLOUD TOPS ON THE IR SATELLITE IMAGERY. RADAR RETURNS IN THIS AREA
ARE VERY WEAK...AND ONLY LIGHT PRECIPITATION OR DRIZZLE IS BEING
REPORTED IN THAT AREA. THERE ARE A COUPLE OF UNFORTUNATE THINGS
ABOUT THIS DRY SLOT. ONE...THE MODELS COMPLETELY MISSED IT ON
THEIR 18Z RUNS TODAY...AND HAVE THE COLUMN FULLY SATURATED TO
NEARLY 600MB THERE...WHEN GOES SOUNDER DATA SHOWS THE SATURATION
ONLY TO PERHAPS 750-800MB. THE TRACK OF THIS DRY SLOT WILL CAUSE IT
TO AFFECT THE SOUTHEAST HALF OF THE FORECAST AREA THIS
EVENING...BEFORE THE UPPER LEVEL DYNAMICS MOVE IN WITH MORE
MOISTURE AND GET THE SIGNIFICANT PRECIPITATION GOING AGAIN. UNTIL
THEN...THIS DRY AREA IS GOING TO REDUCE OUR SNOWFALL ACCUMULATIONS
AS WELL. FOR NOW HAVE DECIDED TO LEAVE THE WARNINGS AS THEY
ARE...THOUGH IF PRECIPITATION DOES NOT BEGIN MAKING THE SWITCH
OVER TO SNOW HERE SOON...WE WILL NOT HAVE ENOUGH SNOW ON THE
GROUND TO PRODUCE WHITEOUT CONDITIONS SOUTHEAST OF A LINE FROM
FAIRFIELD THROUGH THE QUAD CITIES. WILL MONITOR TRENDS AND DECIDE
ON ANY POSSIBLE CHANGES TO HEADLINES EITHER LATER THIS EVENING OR
DURING THE OVERNIGHT HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-
     JONES-LINN.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
     CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-JO
     DAVIESS-ROCK ISLAND-STEPHENSON.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR CARROLL-JO DAVIESS-STEPHENSON.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
     ROCK ISLAND.

     WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-WARREN-WHITESIDE.

MO...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLARK-
     SCOTLAND.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
     CLARK-SCOTLAND.

&&

LE
Hazardous weather outlook, Dec 8, 4:40 AM CST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CST TUE DEC 8 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
440 AM CST TUE DEC 8 2009

...HIGH IMPACT...VERY DANGEROUS WINTER STORM THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HIGH IMPACT...EXTREMELY DANGEROUS WINTER STORM WILL MOVE OUT OF THE
PLAINS INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL PRODUCE SNOW...
BECOMING HEAVY AT TIMES LATE THIS AFTERNOON AND CONTINUING TONIGHT.
A MIXTURE OF SNOW AND SLEET IS POSSIBLE SOUTH OF HIGHWAY 34 THIS
AFTERNOON INTO THIS EVENING AS WARMER AIR IS PULLED NORTHWARD...BUT
THE PRECIPITATION WILL CHANGE BACK TO ALL SNOW BY LATE EVENING.

THUNDER-SNOW MAY OCCUR TONIGHT RESULTING IN SNOW ACCUMULATION RATES
OF 1 TO 2 INCHES AN HOUR.  SNOWFALL AMOUNTS OF 5 TO 12 INCHES WITH
LOCALLY HIGHER AMOUNTS ARE POSSIBLE BY WEDNESDAY MORNING. STRONG
NORTHWEST SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED AFTER MIDNIGHT. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND LOW VISIBILITIES PRODUCING DIFFICULT...IF NOT
IMPOSSIBLE TRAVEL CONDITIONS AT TIMES. DEPENDING ON THE EXACT TRACK
AND STRENGTH OF THIS STORM...PORTIONS OF THE OUTLOOK AREA ALONG
AND ESPECIALLY WEST OF THE MISSISSIPPI COULD EXPERIENCE BLIZZARD TO
NEAR BLIZZARD CONDITIONS TOWARD DAYBREAK WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE SLOWLY ENDING
DURING THE AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2
INCHES ARE POSSIBLE.

SUSTAINED WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH
ON WEDNESDAY CREATING WHITEOUT CONDITIONS IN RURAL AND OPEN AREAS.
SNOW DRIFTS OF 3 TO OVER 6 FEET WILL BECOME COMMON BY AFTERNOON.
TRAVEL WILL DIFFICULT IF NOT IMPOSSIBLE. BLIZZARD OR NEAR BLIZZARD
CONDITIONS ARE PROBABLE WEDNESDAY INTO WEDNESDAY EVENING.

FALLING TEMPERATURES AND VERY STRONG WINDS WILL CREATE DANGEROUS
WIND CHILLS STARTING WEDNESDAY EVENING AND CONTINUING INTO THURSDAY
MORNING. HEADLINES FOR DANGEROUS WIND CHILLS MAY BE NEEDED AT SOME
POINT IN THE FUTURE.

THIS IS A PARTICULARLY DANGEROUS STORM THAT COULD RESULT IN PROLONGED
POWER OUTAGES OVER LARGE AREAS AND DAMAGE FROM FALLEN TREES OR LARGE
TREE LIMBS. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT AND
OTHER LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER UPDATES AND
MORE SPECIFICS ON THIS POWERFUL SYSTEM AND PLAN ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS REGARDING SNOWFALL AMOUNTS AND WINTER WEATHER
IMPACTS WILL BE GREATLY APPRECIATED TODAY THROUGH WEDNESDAY.

08/NICHOLS

In the hours before

Local storm report, Dec 9, 12:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HEAVY SNOW       ERIE                    41.66N 90.08W
12/09/2009  M4.7 INCH        WHITESIDE          IL   PUBLIC

            STILL SNOWING.

&&

BILLN
Local storm report, Dec 9, 12:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FREEZING RAIN    ERIE                    41.66N 90.08W
12/09/2009  E0.10 INCH       WHITESIDE          IL   PUBLIC

            TENTH OF AN INCH OF GLAZE ON ELEVATED SURFACES.

&&

BILLN
Local storm report, Dec 9, 1:09 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HEAVY SNOW       FREEPORT                42.29N 89.63W
12/09/2009  E11.0 INCH       STEPHENSON         IL   TRAINED SPOTTER

            MODERATE TO HEAVY SNOW CONTINUES.

&&

BILLN
Local storm report, Dec 9, 1:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     SNOW             1 SSW BELLE PLAINE      41.89N 92.28W
12/09/2009  M9.0 INCH        BENTON             IA   TRAINED SPOTTER

            13.5 HR TOTAL. STILL SNOWING. STORM TOTAL SO FAR 10.5
            INCHES.

&&
Local storm report, Dec 9, 2:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HEAVY SNOW       CEDAR RAPIDS            41.97N 91.67W
12/09/2009  M10.0 INCH       LINN               IA   TRAINED SPOTTER

            MODERATE SNOW CONTINUES.

&&

BILLN
Local storm report, Dec 9, 2:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     SNOW             BERTRAM                 41.95N 91.54W
12/09/2009  M8.0 INCH        LINN               IA   TRAINED SPOTTER

            8 INCHES NEW SNOW. STORM TOTAL IS 9.5 INCHES. SNOWING
            LIGHTLY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard. Local standard time, as filed.

Blizzard, Keokuk

When
December 9, 3:00 AM CST to 3:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Blizzard, Benton

When
December 9, 4:00 AM CST to 3:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A trained spotter reported drifts of 5 feet and 1/4 mile visibility at 10 am cst near Blairstown.

Blizzard, Buchanan

When
December 9, 4:00 AM CST to 4:00 PM CST
Where
Buchanan forecast zone
Reported by
AWOS
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

An AWOS site at Independence measured a peak gust of 50 mph at 915 am cst on December 9. A COOP observer 4 miles southwest of Stanley measured 46 mph winds at 1234 pm cst.

Blizzard, Iowa

When
December 9, 4:00 AM CST to 3:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter at Victor reported 3 foot drifts at 1105 am cst.

Blizzard, Jefferson

When
December 9, 4:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Blizzard, Johnson

When
December 9, 4:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Blizzard, Linn

When
December 9, 4:00 AM CST to 4:30 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A trained spotter in Cedar Rapids reported 3 foot drifts at 509 pm cst.

Blizzard, Washington

When
December 9, 4:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Blizzard, Delaware

When
December 9, 4:30 AM CST to 3:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Blizzard, Dubuque

When
December 9, 5:00 AM CST to 3:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Blizzard, Jones

When
December 9, 5:00 AM CST to 4:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Blizzard, Van Buren

When
December 9, 5:00 AM CST to 3:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Blizzard, Cedar

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Blizzard, Clinton

When
December 9, 6:00 AM CST to 3:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Blizzard, Henry

When
December 9, 6:00 AM CST to 3:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
December 9, 6:00 AM CST to 3:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Blizzard, Des Moines

When
December 9, 7:00 AM CST to 3:00 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

A trained spotter with wind equipment measured a 52 mph gust at 205 pm on December 9 in Burlington.

Blizzard, Lee

When
December 9, 7:00 AM CST to 3:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Blizzard, Louisa

When
December 9, 7:00 AM CST to 3:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Blizzard, Muscatine

When
December 9, 7:00 AM CST to 3:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Blizzard, Scott

When
December 9, 7:00 AM CST to 4:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204724, 204703, 204705, 204717, 204721, 204722, 204727, 204734, 204711, 204714, 204723, 204733, 204707, 204709, 204716, 204719, 204712, 204726, 204729, 204731, 204732.